Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 33, NWS Wilmington, NC

May 26, 1997Georgetown County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 1997, 3:11 PM EDT for Georgetown County, South Carolina. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 26, 1997, 3:11 PM EDT (19:11 UTC)
Expired
May 26, 1997, 3:45 PM EDT
In force
34 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Georgetown County, SC

What was reported inside it

TimeReportWhereRemark
May 26, 3:20 PM EDTThunderstorm Wind 60Choppee, SCNumerous trees uprooted, large limbs and power lines down. 1300 customers without power for more than an hour.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
612 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

540 
WUUS1 KILM 261907 RRA
SVRILM
NCZ505-SCC043-261945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
311 PM EDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEAST SOUTH CAROLINA

   ...GEORGETOWN
 
AT 259 PM EDT...A SEVERE THUNDERSTORM WAS INDICATED BY WILMINGTON
DOPPLER RADAR 1 MILE NORTHWEST OF OATLAND MOVING SOUTHEAST AROUND
30 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
        WEDGEFIELD PLANTATION   BY 316 PM EDT
        GEORGETOWN              BY 319 PM EDT
        PAWLEYS ISLAND          BY 324 PM EDT
        BROOKGREEN              BY 328 PM EDT
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

IRELAND

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:29 PM EDT, 42 minutes earlier.

Area forecast discussion, May 26, 2:29 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
229 PM EDT MON MAY 26 1997

RAH: PROB NEED TO INCLUDE AN EVE PERIOD WITH 50 OR 60% POPS. THINK THE
POPS CAN BE DROPPED FOR TUE BUT LOWER TEMPS TO LOWER 70S.

CAE: PRESENT FCST LOOKS OK AS LONG AS MAIN AREA OF TRW STAYS IN NC
OTHERWISE MAY NEED AN EVE PERIOD WITH 50 TO 60% POPS.

12Z MODELS IN FAIRLY GOOD AGREEMENT OF PUSHING THE FNT THROUGH THE AREA
THIS EVENING AND THEN ALL THE WAY INTO FL ON TUE AS THE CANADIAN HI
STRENGTHENS AND MOVES INTO THE NE U.S. TRW HAVE DEVELOPED AHEAD OF THE
FNT ACROSS NC WITH JUST A FEW IN SC. PRESENT MOVEMENT WOULD CONFINE
MOST OF THE ACTIVITY TO SE NC BUT AS THE FNT SAGS SOUTH COULD SEE
FURTHER DEVELOPMENT. PROB BEST TO INCLUDE AND EVE PORTION FOR BOTH NC
AND SC TO ACCOUNT FOR THE TRW AND FROPA. SLIGHTLY HIER POPS FOR SE NC
LOOK OK ATTM. GOOD NE FLOW WILL SET UP BEHIND THE FNT TON AND CONT ON
TUE. NOT MUCH DRYING IS PROGGED TO OCCUR UNTIL TUE EVE SO THE DAYLIGHT
HOURS LOOK TO BE M/CLOUDY BUT DRY. MODELS HAVE BACKED OFF ON BRINGING
THE UPPER LEVEL SYSTEM OVER THE PLAINS TOWARD THE AREA AND NOW TAKE IT
TOWARD THE GREAT LAKES. IF THIS HAPPENS THERE WILL NOT BE ANYTHING TO
PROVIDE LIFT FOR OVERRUNNING RAIN ON TUE AND THINK POPS CAN BE DROPPED.
LOWS AROUND 60 LOOK FOR TON BUT LOWER 70S ON TUE FOR THE ENTIRE REGION.

CWF: WILL HAVE TO CONT THE SCA/S INTO THE EVE AS THE WINDS GO AROUND TO
THE NE BEHIND THE FNT AND INCREASE BACK TO 20 KT. ONLY SUG ATTM ARE FOR
THE NC WATERS...HOLD WINDS AT 20 KT INTO TUE BUT BRING SEAS UP TO 6 FT
FOR TUE. PRESENT FCST FOR SC WATERS LOOKS GOOD.

ILM EB 059/072 056/070 056 511
FLO EB 060/075 057/072 057 511

IRELAND

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 6:43 PM EDTSevere Thunderstorm WarningILMGeorgetown47 min
May 26, 6:45 PM EDTSevere Thunderstorm WarningILMGeorgetown45 min
May 26, 7:02 PM EDTSevere Thunderstorm WarningILMHorry58 min
May 26, 7:30 PM EDTSevere Thunderstorm WarningILMGeorgetown60 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.